Texas, 2013

High Wind in Texas, April 2, 2013

April 2, 2013 · NWS MAF · 1 event in 1 county or zone

High winds occurred in Guadalupe Pass behind a strong cold front.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

High winds occurred in Guadalupe Pass behind a strong cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 2, 5:00 PM MST, 2 hours 51 minutes earlier.

Area forecast discussion, Apr 2, 5:00 PM MST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
700 PM CDT TUE APR 2 2013

.UPDATE...
SENT A QUICK UPDATE TO CANCEL THE SEVERE THUNDERSTORM WATCH FOR
THE SOUTHEASTERN ZONES. SEE THE DISCUSSION BELOW FOR MORE DETAILS.

&&

.DISCUSSION...
THE LINE OF CONVECTION HAS CLEARED THE AREA TO THE EAST SO HAVE
DECIDED TO GO AHEAD AND CANCEL THE SEVERE THUNDERSTORM WATCH.
CANNOT RULE OUT ANY REDEVELOPMENT ACROSS THE REGION WITH THE UPPER
TROUGH AXIS STILL TO THE WEST SO DID NOT CHANGE ANY OF THE POP OR
WEATHER GRIDS FOR TONIGHT. THE COLD FRONT HAS PRETTY MUCH CLEARED
THE REGION TO THE SOUTH RESULTING IN NORTHEASTERLY WINDS AND COOLER
TEMPERATURES AREAWIDE.

&&

.PREV DISCUSSION... /ISSUED 548 PM CDT TUE APR 2 2013/

DISCUSSION...

SEE AVIATION DISCUSSION BELOW.

AVIATION...

LATEST SFC ANALYSIS SHOWS COLD FRONT HAS CLEARED ALL
TERMINALS...W/THE FIRST ROUND OF CONVECTION EXITING TO THE SE. WV
IMAGERY SHOWS THE UPPER TROUGH OVER THE FOUR CORNERS...AND
FORECAST TO MOVE TO NE NM BY 12Z WEDNESDAY. LARGE-SCALE ASCENT
AHEAD OF THIS FEATURE SHOULD RESULT IN ANOTHER ROUND OF CONVECTION
OVERNIGHT. BUFFER SOUNDINGS MAINTAIN ISENTROPIC LIFT INTO
WEDNESDAY MORNING W/CIGS RANGING FROM LIFR AT KHOB TO MVFR AT
KCNM...KINK...AND KPEQ...W/KMAF/KFST IN BETWEEN. ALL TERMINALS
SHOULD IMPROVER TO VFR BY 22Z WEDNESDAY AS THE TROUGH EXITS THE REGION.

PREV DISCUSSION... /ISSUED 313 PM CDT TUE APR 2 2013/

DISCUSSION...

THE PESKY COLD FRONT THAT THE FCST MODELS CONTINUE TO STRUGGLE WITH
HAS MOVED ALL THE WAY TO THE I-10 CORRIDOR THIS AFTERNOON. LOW
CLOUDS AND FOG HAVE KEPT TEMPERATURES IN THE 30S AND 40S ALL DAY
ACROSS THE NORTHERN PERMIAN BASIN AND SE NM. SUNNY SKIES AND
SOUTHEAST WINDS ARE ALLOWING TEMPS TO CLIMB INTO THE 70S AND 80S
SOUTH OF THE FRONT ACROSS THE LOWER TRANS PECOS AND ALONG THE RIO
GRANDE. SHOWERS AND THUNDERSTORMS ARE ALSO DEVELOPING ALONG AND
SOUTH OF THE FRONT AND WILL CONTINUE TO INTENSIFY THROUGH THE
AFTERNOON. STRONG MID AND LOW LEVEL LAPSE RATES AND EFFECTIVE BULK
SHEAR NEAR 40 KTS RESIDE ACROSS THE LOWER TRANS PECOS AND BIG BEND
REGIONS. STRONG SFC HEATING IS LEADING TO UNSTABLE CONDITIONS WITH
SBCAPE VALUES NEAR 3000 J/KG. SOME OF THESE STORMS ARE EXPECTED TO
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS AS THEY MOVE EAST
THROUGH THE EVENING. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL
9 PM FOR SOUTHERN PARTS OF THE PERMIAN BASIN...THE STOCKTON
PLATEAU...THE BIG BEND REGION AND THE LOWER TRANS PECOS. A
THUNDERSTORM OR TWO MAY SNEAK INTO SOUTHERN PARTS OF THE PERMIAN
BASIN BEHIND THE COLD FRONT...HOWEVER THESE STORMS SHOULD REMAIN
BELOW SEVERE LIMITS. FARTHER NORTH THE COLD AIR IS DEEPER AND ONLY
SHOWERS ARE EXPECTED TONIGHT. MORE SHOWERS ARE EXPECTED ACROSS THE
REGION WEDNESDAY AS THE ASSOCIATED UPPER TROUGH MOVES THROUGH. THE
LOW WILL MOVE EAST OF THE AREA THURSDAY WITH CLEARING SKIES BY
AFTERNOON.

THE UPPER PATTERN THEN BECOMES MORE ZONAL LATE IN THE WEEK INTO THE
WEEKEND WITH CONDITIONS DRYING OUT AND TEMPERATURES WARMING BACK
ABOVE NORMAL. LONG RANGE MODELS THEN SHOW A LARGE UPPER TROUGH
DIGGING INTO THE WESTERN U.S. EARLY NEXT WEEK. THIS SYSTEM MAY BRING
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TO THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 39  56  38  72  /  60  30  10   0
BIG SPRING TX              38  52  37  68  /  60  40  10   0
CARLSBAD NM                43  63  39  78  /  30  20   0   0
DRYDEN TX                  53  67  46  74  /  60  20  10   0
FORT STOCKTON TX           46  63  45  78  /  60  20   0   0
GUADALUPE PASS TX          39  63  43  74  /  20  10   0   0
HOBBS NM                   38  55  36  73  /  50  20   0   0
MARFA TX                   42  66  30  72  /  50  10   0   0
MIDLAND INTL AIRPORT TX    40  56  38  72  /  60  30  10   0
ODESSA TX                  39  57  39  74  /  60  30  10   0
WINK TX                    43  64  39  80  /  50  20  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

99/27
Hazardous weather outlook, Apr 2, 12:01 PM MST, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
201 PM CDT TUE APR 2 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-031915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
201 PM CDT TUE APR 2 2013 /101 PM MDT TUE APR 2 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO NUMEROUS THUNDERSTORMS ARE EXPECTED SOUTH OF I-20
THROUGH TONIGHT. THE GREATEST AREAL COVERAGE OF THUNDERSTORMS IS
EXPECTED TO BE FROM THE DAVIS MOUNTAINS EAST TO THE LOWER TRANS
PECOS THIS AFTERNOON AND TONIGHT. SOME THUNDERSTORMS MAY BECOME
SEVERE THIS AFTERNOON AND THIS EVENING. LARGE HAIL AND DAMAGING
WINDS WILL BE THE MAIN SEVERE WEATHER THREAT. AN ISOLATED TORNADO
CAN NOT BE RULED OUT IN PECOS AND TERRELL COUNTIES. THE STRONGER
STORMS WILL ALSO BE CAPABLE OF PRODUCING FREQUENT LIGHTNING AND
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

THERE IS A 60 PERCENT CHANCE OF SPOTTER ACTIVATION THIS AFTERNOON
AND THIS EVENING ACROSS THE PERMIAN BASIN.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Apr 2, 2:16 PM MST, 5 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
416 PM CDT TUE APR 2 2013

TXZ075-082-022145-
PECOS-TERRELL-
416 PM CDT TUE APR 2 2013

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL PECOS AND NORTH CENTRAL TERRELL COUNTIES UNTIL 445 PM
CDT...

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT...

A STRONG THUNDERSTORM WAS LOCATED OVER EXTREME NORTH CENTRAL TERRELL
COUNTY ABOUT 20 MILES SOUTHEAST OF BAKERSFIELD AT 415 PM
CDT...MOVING EAST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR SOUTHWESTERN TEXAS.

&&

LAT...LON 3078 10194 3052 10195 3051 10216 3072 10218
TIME...MOT...LOC 2115Z 258DEG 8KT 3064 10209
Local storm report, Apr 2, 2:30 PM MST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
430 PM CDT TUE APR 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             29 E MARATHON           30.21N 102.75W
04/02/2013  M1.00 INCH       PECOS              TX   PUBLIC

            PENNY TO QUARTER SIZE HAIL OCCURRED FOR 5 MINUTES.

&&

AKL

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
April 2, 7:51 PM MST to 11:18 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS

Several northeast wind gusts to 60 mph were recorded on the Guadalupe Pass ASOS behind a strong cold front.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438616.